Colorado, 2020

High Wind in Colorado, July 20, 2020

July 20, 2020 · NWS PUB · 1 event in 1 county or zone

Overall, dry weather was noted across southern Colorado, however, the environment was supportive of strong and gusty winds.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Overall, dry weather was noted across southern Colorado, however, the environment was supportive of strong and gusty winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 20, 11:17 AM MST, 1 hour 1 minute earlier.

Area forecast discussion, Jul 20, 11:17 AM MST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Pueblo CO
1217 PM MDT Mon Jul 20 2020

.UPDATE...
Issued at 1140 AM MDT Mon Jul 20 2020

No real big change in thinking for thunderstorm potential this
afternoon into the evening, with highest chances for strong to
severe development expected across far east/southeast CO. Daytime
heating quickly eroding much of the CIN this morning, with showers
currently developing across the higher terrain. Any remaining CIN
will erode here in the near term as weak to moderate CAPE
expected to be in place this afternoon, with the highest values
across east/southeast CO. In this location, surface trough/low is
helping to advect 60 degree dewpoint air into CO. Outside of
here, daytime mixing is lowering dewpoints, especially across the
Pikes Peak region. This may help to limit thunderstorm development
or intensity of any storm in this location, though latest RAP
analysis is showing 500-1000 j/kg of CAPE and with short term
guidance indicating this remaining in place this afternoon.
Generally, flow is relatively weak with limited bulk shear values.
Do think pockets of stronger flow and higher shear will be
possible this afternoon, especially closer to the Colorado/Kansas
border.

Should see coverage and intensity of showers and storms increase
over the next couple of hours across the higher terrain and then
begin to spill into parts of the I-25 corridor. Pikes Peak region
once again possibly observing isolated storms closer to mid
afternoon. Can't completely rule out an isolated stronger storm in
this location, but the previously mentioned lower dewpoints and
instability could be limiting factor. Think there might be
slightly higher focus for development from around Pueblo and to
the east, where surface trough and moisture axis extend back to.
This could help to bring about more stronger development this
afternoon. Once again, highest risk for strong to severe storms
will be across east/southeast CO along and ahead of surface trough
where moisture, instability, and shear will be the highest.
Timing for this location will be closer to mid to late afternoon
through mid evening. Main hazards will continue to be large hail
and strong winds.

&&

.SHORT TERM...(Today and tonight)
Issued at 400 AM MDT Mon Jul 20 2020

Currently...

Except for a few clouds over the southeast sections of the CWA, skies
were clear across the region. Temps were in the 60s at 2 am across
the plains while they were in the 50s in the larger valleys. As for
surface moisture, dewpts were in the L60s  over the far eastern
plains,50s along the I-25 corridor and 40s valleys; 20s and 30s mtns.

Today...

Rather dry day expected across the fcst area. Latest hi res runs
dont have much in the way of precip in the mtns, and not all that
much over the plains. Attm, it appears best chance of heavier precip
will be over the far se CO plains late this afternoon and evening.
SPC has areas east of the I-25 corridor in a marginal risk, and this
appears reasonable as there will be about 25-30 knts of shear this
afternoon with about 500-1000 J/kg of CAPE. Expect we may see some
locally gusty winds with the stronger cells. It should be noted that
the guidance does have some -tsra forming relatively early over the
Palmer Divide this afternoon, with storms forming on the plains as
early as 2 pm.

Max temps should peak out in the 90s across the plains, with M/U90s
across the lower ark rvr valley and L90s divides. M80s are expected
in the valleys with 70s mtns.

Tonight...

High country is expected to dry out quickly with not much of the way
of precip in the mtns this evening or tonight. Storms on the plains
are also expected to be only widely scattered and end relatively
early.

Mins should be in the 60s tonight plains with U50s divides. U40s in
the valleys. \/Hodanish

.LONG TERM...(Tuesday through Sunday)
Issued at 400 AM MDT Mon Jul 20 2020

Tuesday-Tuesday night...Weak westerly flow aloft persists across
the region with a minor embedded wave progged to translate through
the upper ridge axis across the southern Rockies and into the
central Rockies through the day Tuesday. Moisture associated with
this wave, will work with strong solar heating to produce scattered
to numerous afternoon showers and thunderstorms for areas over the
higher terrain on Tuesday, with storms slowly pushing east across
the immediate adjacent plains through the late afternoon and evening
hours. Further east, generally light upslope flow will persist
across the southeast plains, keeping low level moisture and dew pts
in the mid 40s to mid 50s in place through the afternoon. Latest
models are also indicating a ribbon of 1500-2500 j/kg of CAPE along
and north of the Palmer Dvd, with just enough westerly flow aloft to
produce 20-30kts of bulk shear for the potential of a few strong to
marginally severe storms across the Pikes Peak region and northern
portions of the southeast plains, north of Highway 50, Tuesday
afternoon and evening. Severe storm risks would be mainly winds to
around 60 mph and hail to near an inch in diameter, with locally
heavy rain and frequent cloud to ground lightning likely with all
storms on Tuesday. The weak steering flow aloft across the area will
also lead to the potential for flash flooding, especially for storms
developing or moving across area burn scars. Temperatures on Tuesday
look to be around seasonal levels, with highs in the mid 80s to mid
90s across the plains, and in the 60s to lower 80s across the
mountains and high mountain valleys.

Wednesday-Thursday...Models continue to indicate flow aloft becoming
more south to southwest through the middle of the week, as a broad
upper trough developing across the West Coast, shunts the upper high
south and east of the Rockies. This will open the door to more
subtropical moisture to filter into western and central Colorado
leading to increasing coverage of daily showers and storms through
the period, with the best chances of wetting rains over the higher
terrain. Further east, convection looks to be capped through most of
the day, with the potential for more isolated storms through the
late afternoon and early evening hours. With generally weak steering
flow aloft, locally heavy rainfall and the potential for flash
flooding will remain the main risks with storms. Temperatures through
the middle of the week will be at to slightly above seasonal averages.

Friday-Sunday...A broad upper trough across the West Coast will send
waves across the Intermountain West through the Northern Tier of
States, keeping generally weak southwest flow aloft across the
Rockies. This will keep bouts of monsoonal moisture and daily
chances of storms across the region through next weekend. With ebbs
and flows of available moisture and location of upper level high
pressure, the main forecast challenges will be the coverage of
storms, especially across the eastern plains. Temperatures through
the extended period to be around seasonal levels.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1140 AM MDT Mon Jul 20 2020

No real big changes to the forecast for the TAFs, as the main
concern/challenge will continue to be with shower and
thunderstorm development this afternoon through early evening.
Already seeing isolated showers develop across the higher terrain,
and think thunderstorms will become more possible within the next
few hours across the terminals. Highest confidence for thunder is
at COS and PUB, and did keep a tempo group for a window of
thunder this afternoon. However, did also add a VCTS to ALS as I
do think there will be a window this afternoon that some
development could come near the site. Precip chances look to
quickly lower by early evening, as any additional showers or
storms should be focused well east of the sites. VFR and dry
conditions then expected tonight into Tuesday morning.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...RODRIGUEZ
SHORT TERM...HODANISH
LONG TERM...MW
AVIATION...RODRIGUEZ
Hazardous weather outlook, Jul 20, 11:02 AM MST, 1 hour 16 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1202 PM MDT Mon Jul 20 2020

COZ058>089-093>099-211815-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1202 PM MDT Mon Jul 20 2020

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered thunderstorms are expected over southern
Colorado this afternoon and evening. A few strong to severe storms
will be possible, mainly east of the I-25 corridor this afternoon
through early evening. Highest chances for severe storms look to
be for areas closer to the Colorado and Kansas border. However,
can't rule out an isolated stronger storm along the I-25 corridor
this afternoon. Primary hazards today will be winds to 60 mph and
quarter size hail.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Isolated to scattered showers and thunderstorms can be expected
across the region Tuesday afternoon and evening, with the best
coverage of storms over the higher terrain. There is the potential
for a few strong to marginally severe storms across the Pikes
Peak region and portions of the southeast plains, north of Highway
50. Severe storm risks would be gusty winds to around 60 mph and
hail up to an inch in diameter, with locally heavy rain and frequent
cloud to ground lightning likely with all storms on Tuesday. Weak
steering flow aloft across the area will produce slow moving storms,
which could also lead to the potential for flash flooding, especially
for storms developing or moving across area burn scars.

For Wednesday through Sunday, there will be daily chances of afternoon
and evening thunderstorms across all of south central and southeast
Colorado. The best coverage of storms will be over and near the higher
terrain through the afternoon hours, with some storms spreading east
across the far southeast plains through the late afternoon and evening.
With generally weak steering flow aloft, storms will be slow moving
and capable of producing locally heavy rainfall. This will also lead
to the potential for flash flooding, especially for area burn scars.
Other storm risks will be frequent cloud to ground lightning, with
small hail and gusty outflow winds to around 45 mph possible with
the strongest storms.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible over the far eastern plains late this afternoon and early
evening.

RODRIGUEZ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft

When
July 20, 12:18 PM MST to 12:21 PM MST
Where
Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
38.832, -104.526 (the zone’s center; the record gives no point)

Colorado Springs Airport.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2020Every state in 2020This day in weather historyWarnings in Colorado, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 913977.